Missouri, 2021

Tornado and Damaging Winds in Missouri, May 4, 2021

May 4, 2021 · NWS MEG · 10 events in 2 counties and zones

A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$87,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A moist and unstable airmass in place across the Mid-South helped to fuel severe storms ahead of an advancing cold front and deep upper-level trough swinging into the Central Plains. A line of severe storms moved from Arkansas across northern parts of the Mid-South during the early morning hours of May 4th. There was widespread wind damage and a few weak tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 3, 10:21 PM CST, 3 hours earlier.

Area forecast discussion, May 3, 10:21 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Memphis TN
1121 PM CDT Mon May 3 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 855 PM CDT Mon May 3 2021/

UPDATE...

Tranquil conditions are occurring across the Mid-South at the
moment. Expect that to all change by around midnight. A line of
severe storms will be racing across Arkansas over the next couple
of hours while there is a line of convection across Central
Illinois into extreme Eastern Missouri that is moving to the
southeast. Both will collide over the Mid-South during the
overnight hours. With dewpoints reaching into the lower 70s today,
there is plenty of instability for the storms to tap into as
CAPE values range between 3500-4000 J/KG across the area. Made
some minor adjustments to temperatures and sky conditions.
Otherwise, current forecast looks good.

KRM

DISCUSSION... /issued 357 PM CDT Mon May 3 2021/

The next 24 to 36 hours are expected to be very active across the
Midsouth. Tonight is especially concerning as nighttime severe
weather often catches people off guard. Make plans now to be
alerted via cell phone, NOAA Weather Radio or any other device
capable of waking you from sleep if warnings are issued. Also,
call your friends and neighbors that may not be as weather aware
in the event warnings are issued.

A cold front will slowly move across the Midsouth tonight and
tomorrow. Severe thunderstorms are expected to develop tonight
ahead of the front and continue through the day tomorrow. Storms
may continue in eastern portions of west Tennessee and northeast
Mississippi through sunset. The greatest severe Will gradually
shift to the south and east with time.

Tonight, the Storm Prediction Center has portions of east
Arkansas and West TN as well as the Missouri Bootheel in an
enhanced area for severe thunderstorms. Farther southeast there is
a sliver of a slight risk area that includes portions of west
Tennessee far northwest Mississippi and east Arkansas. The
remainder of east Arkansas, north Mississippi and west Tennessee
is included in a Marginal Risk.

Diffluent flow aloft will shift over the area ahead of a deep
trough swinging across the Plains. Current SBCAPE values are over
3,000 J/kg across the Midsouth. Although these values will likely
come down a bit after sunset, it is nevertheless indicative of a
very unstable airmass. Dew points are in the low to mid 70s with
PW's near 1.5 inches. Lapse rates up to 8.5C/km will support very
large hail which is expected to be the initial threat starting
around 10pm. As the trough approaches shear will increase.
Forecast soundings in the enhanced risk area over northeast
Arkansas indicate Surface to 2km shear increases from around
100m2/s2 to 150m2/s2 between 11pm and 3am. This may be the
greatest window for tornadoes in northeast Arkansas into the
Missouri Bootheel. A 40kt LLJ is expected to move across northeast
Arkansas, the Missouri Bootheel and northwest TN after 4 am. The
potential for damaging wind will exist with any storm but will
likely be enhanced along the cold front.

Tomorrow, the Storm Prediction Center has most of north
Mississippi and a portion of west Tennessee in an enhanced risk.
To the northwest there is a sliver of slight risk that includes
portions of east Arkansas and West Tennessee. The remainder of
far northwest Tennessee, east Arkansas and the Missouri Bootheel
is included in a Marginal risk.

Slightly cooler temperatures tomorrow should help limit
instability. However, the cap is expected to be weaker. We may
see an ongoing line of strong to severe storms at sunrise moving
across the Mississippi river. By mid morning additional cellular
storms are expected to develop across much of west Tennessee and
north Mississippi. Low level shear should be much lower in the
enhanced risk tomorrow, so the tornado threat should be a bit
lower. Lapse rates will remain high, in the 7.5-8 C/km range
resulting in a continued threat of large hail. The cold front is
expected to approach the Mississippi river during the early
afternoon hours. During the early afternoon hours much of west
Tennessee and north Mississippi will be under the right rear
entrance region of a 110kt upper level jet streak. The potential
for damaging wind will exist with any storm but will likely be
enhanced along the cold front as it sweeps across the area.

Cooler and drier air will move in tomorrow night. Mostly dry
conditions are expected in Wednesday through Friday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers and weak afternoon thunderstorms may return over the
weekend  but no strong or severe storms are expected. Some 80
degree high temperatures may also return over the weekend.

30

&&

.AVIATION...

A line of strong to severe TSRAs to push into the region overnight
This line should impact KMEM, KMKL, KJBR and to a lesser extent
KTUP. Placed a tempo for s gusty winds as this line moves
through. Expect light and variable winds after the line until
southerly flow can re-establish. KTUP should see a couple rounds
of SHRAs/TSRAs starting by sunrise and continuing into early
afternoon. More SHRAs/TSRAs are expected to develop along the
cold front that will push across the Mid-South Tuesday afternoon
and evening. Best chances for redevelopment appear to be north of
the TN/MS line.

SJM

&&

.AVIATION...

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 12:49 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
149 AM CDT Tue May 4 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-050900-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
149 AM CDT Tue May 4 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for portions of eastern
Arkansas, the entire Missouri Bootheel, and all of west Tennessee
through 8AM Tuesday morning. Damaging wind and very large hail
are the main threats. See website for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong to severe thunderstorm threat will continue into Tuesday.
Damaging wind, large hail and tornadoes are possible. See website
for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed overnight and Tuesday.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

AC3

In the hours before

Special weather statement, May 3, 11:45 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
1245 AM CDT Tue May 4 2021

MOZ113-115-040615-
Pemiscot MO-Dunklin MO-
1245 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...

At 1244 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Hornersville, or 7
miles southeast of Senath, moving northeast at 30 mph.

People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.

LAT...LON 3636 8956 3634 8955 3634 8960 3632 8962
      3629 8958 3627 8954 3625 8954 3624 8961
      3625 8964 3625 8970 3624 8971 3617 8960
      3614 8959 3600 8993 3600 9019 3603 9026
      3626 9005 3639 8959
TIME...MOT...LOC 0544Z 231DEG 27KT 3606 9008

MJ
Local storm report, May 3, 11:56 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             JONESBORO               35.82N  90.69W
05/04/2021  E0.75 INCH       CRAIGHEAD          AR   BROADCAST MEDIA

            PENNY SIZE HAIL REPORTED IN THE JONESBORO AREA.

&&

AC3
Local storm report, May 4, 12:36 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
136 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             PEACH ORCHARD           36.28N  90.66W
05/04/2021  E0.88 INCH       CLAY               AR   SOCIAL MEDIA

&&

MJ
Special weather statement, May 4, 12:48 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Memphis TN
148 AM CDT Tue May 4 2021

ARZ018-026-027-040715-
Poinsett AR-Greene AR-Craighead AR-
148 AM CDT Tue May 4 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 AM CDT
FOR...

Western Poinsett County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...

At 148 AM CDT...strong thunderstorms producing pea size hail or
larger and winds at least 50 mph was located along a line extending
from near Hoxie to Algoa. Movement was east at 55 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Poinsett...southwestern Greene and Craighead
Counties should monitor this storm closely.

LAT...LON 3588 9103 3588 9087 3604 9084 3611 9077
      3613 9077 3615 9058 3595 9051 3545 9069
      3544 9104
TIME...MOT...LOC 0648Z 254DEG 49KT 3602 9093 3551 9111

MJ
Local storm report, May 4, 1:18 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
218 AM CDT TUE MAY 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 AM     TSTM WND GST     2 ENE JONESBORO         35.83N  90.65W
05/04/2021  M61 MPH          CRAIGHEAD          AR   ASOS

            MEASURED BY ASOS AT JONESBORO MUNICIPAL AIRPORT

&&

PWB

The radar

The Memphis radar (KNQA), 87 km away, was scanning. The volume nearest the first event began at 07:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Dunklin

When
May 4, 1:21 AM CST to 1:22 AM CST
Where
Dunklin County, Cardwell
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.050, -90.300

Thunderstorm Wind, Dunklin

When
May 4, 1:38 AM CST to 1:39 AM CST
Where
Dunklin County, 2 mi NE of Senath
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
36.151, -90.145

Thunderstorm Wind, Dunklin

When
May 4, 1:40 AM CST to 1:45 AM CST
Where
Dunklin County, 3 mi E of Senath
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.130, -90.116

A storage shed was damaged.

Thunderstorm Wind, Pemiscot

When
May 4, 1:40 AM CST to 1:45 AM CST
Where
Pemiscot County, Bragg City
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.270, -89.900

Power lines were knocked down in Bragg City.

Thunderstorm Wind, Pemiscot

When
May 4, 1:45 AM CST to 1:46 AM CST
Where
Pemiscot County, 0.56 mi W of Peach Orchard
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.370, -89.940

Thunderstorm Wind, Dunklin

When
May 4, 1:50 AM CST to 1:55 AM CST
Where
Dunklin County, Kennett
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.230, -90.070

Trees down in Kennett.

Thunderstorm Wind, Pemiscot

When
May 4, 1:50 AM CST to 1:55 AM CST
Where
Pemiscot County, 0.22 mi S of Braggadocio
Measured
70 kt (81 mph) estimated gust
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.177, -89.829

Straight-line winds caused some roof damage to a few homes and a business. Several trees and large branches were knocked down.

Thunderstorm Wind, Dunklin

When
May 4, 1:55 AM CST to 1:56 AM CST
Where
Dunklin County, Kennett Mem Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
36.230, -90.030

Thunderstorm Wind, Pemiscot

When
May 4, 1:55 AM CST to 2:00 AM CST
Where
Pemiscot County, Hayti
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.230, -89.750

Trees were knocked down in Hayti.

Tornado, Pemiscot

When
May 4, 1:55 AM CST to 1:58 AM CST
Where
Pemiscot County, 1.76 mi NE of Concord to 2.54 mi ESE of Stanley
Rating
EF0
Path length
2.73 mi
Path width
90 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.300, -89.701

The tornado developed near Interstate 55 where it damaged a shop building and a grain bin. Debris from the shop building was carried approximately one-quarter mile downstream. Along County Road 121, the tornado uprooted trees, one of which fell onto a church. The tornado damaged residences and a grain bin along County Road 321. The last observed damage was to trees east of C.R. 321. Peak winds were estimated at 85 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957559, 957556, 957560, 957566, 957562, 957557, 957567, 957558, 957571, 957572.